R29.70
NIHSS score 0-9
Clinical Classification Guidelines
Medical Intelligence & Overview
The NIH Stroke Scale (NIHSS) is a tool used by healthcare professionals to assess the severity of a stroke. A score between 0 and 9 suggests a minor to moderate stroke impairment. This guide explains what an NIHSS score of 0-9 means, common causes, symptoms, how it's diagnosed, and general approaches to treatment. Understanding this score can help patients and their loved ones better grasp stroke assessments and care plans.
Causes & Symptoms
Clinical Causes: Blocked arteries leading to the brain (ischemic stroke) Bleeding within the brain (hemorrhagic stroke) Transient ischemic attack (mini-stroke) Small vessel disease causing localized brain damage Cardiac conditions such as atrial fibrillation that may cause embolic strokes
Key Symptoms: Sudden weakness or numbness in the face, arm, or leg, especially on one side Difficulty speaking or understanding speech Trouble seeing in one or both eyes Sudden confusion or dizziness Problems with coordination, balance, or walking Headache that is abrupt and severe (though less common in minor strokes)
Diagnostic & Treatment
Diagnosis Path: A healthcare professional conducts a thorough neurological exam, including the NIHSS assessment, to determine the severity of stroke symptoms. Imaging techniques such as CT scans or MRI are often utilized to visualize brain structures and identify the stroke type and location. Additional tests, like blood work or cardiac evaluations, may be performed to uncover underlying causes.
Treatment Protocols: Treatment strategies depend on the type and cause of the stroke, as well as its severity. Common approaches include:
Clinical Advice & FAQs
Billing Guidance
Is R29.70 a billable ICD-10 code?
Yes, R29.70 is a specific, billable code that can be used to indicate a diagnosis for reimbursement purposes.
Documentation
How do I report R29.70?
Clinical documentation must specify the nature of NIHSS score 0-9 and any associated comorbidities for accurate reporting.
Cite this Clinical Reference
